Montana, 2021

Hail in Montana, August 4, 2021

August 4, 2021 · NWS TFX · 2 events in 1 county or zone

On the afternoon of August 4, 2021, a marginally severe thunderstorm moved over the City of Great Falls, MT, which produced hail as it moved from west to east across the city. Most of the reports that were received were around 3/4, but there were two separate reports of 1 hail in the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

On the afternoon of August 4, 2021, a marginally severe thunderstorm moved over the City of Great Falls, MT, which produced hail as it moved from west to east across the city. Most of the reports that were received were around 3/4, but there were two separate reports of 1 hail in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 4, 3:58 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 4, 3:58 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
458 PM MDT Wed Aug 4 2021

...Updated Aviation Discussion...

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 4:57 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT Wed Aug 4 2021

MTZ012-013-049-050030-
Chouteau MT-Cascade MT-Eastern Teton MT-
557 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of northeastern Lewis
and Clark, southeastern Pondera, southeastern Teton, west central
Chouteau and northwestern Cascade Counties through 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Dutton to 7 miles south
of Fairfield. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall
         is also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Fairfield, Dutton, Black Eagle, Fort  Shaw, The Knees,
Fort Shaw, Power, Portage, Malmstrom Afb, Vaughn, First Peoples
Buffalo Jump State Park, Sun River, Collins, Ulm and Simms.

This includes the following highways...
 Interstate 15 between mile markers 267 and 323.
 Highway 200 between mile markers 121 and 139.
 Highway 87 between mile markers 4 and 24.
 Highway 89 between mile markers 9 and 30, and between mile markers
90 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4737 11127 4742 11205 4770 11204 4799 11175
      4798 11141 4804 11140 4807 11080
TIME...MOT...LOC 2357Z 269DEG 24KT 4796 11153 4750 11199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:12 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
612 PM MDT Wed Aug 4 2021

MTZ050-054-050045-
Judith Basin MT-Meagher MT-
612 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central Meagher
and south central Judith Basin Counties through 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of White Sulphur Springs, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinsdale and Checkerboard.

This includes Highway 12 between mile markers 57 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4671 11026 4670 11027 4645 11027 4643 11029
      4662 11068 4679 11057
TIME...MOT...LOC 0012Z 296DEG 19KT 4668 11053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 4, 5:12 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
612 PM MDT Wed Aug 4 2021

MTZ044-050100-
Toole MT-
612 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of central Toole County
through 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shelby, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Toole
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4861 11185 4872 11185 4873 11148 4849 11147
TIME...MOT...LOC 0011Z 286DEG 17KT 4864 11177

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 5:23 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
623 PM MDT Wed Aug 4 2021

MTZ012-013-049-050115-
Chouteau MT-Cascade MT-Eastern Teton MT-
623 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of east central Teton,
southwestern Chouteau and northern Cascade Counties through 715 PM
MDT...

At 623 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Dutton to 8 miles east of Fort
Shaw. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Black Eagle, Carter, Floweree, Portage, Ulm, Malmstrom
Afb, Sand Coulee, Tracy, Vaughn, First Peoples Buffalo Jump State
Park and Centerville.

This includes the following highways...
 Interstate 15 between mile markers 269 and 298.
 Highway 87 between mile markers 4 and 36.
 Highway 89 between mile markers 80 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4792 11070 4735 11105 4745 11175 4788 11148
TIME...MOT...LOC 0023Z 273DEG 24KT 4781 11143 4751 11162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:30 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
630 PM MDT Wed Aug 4 2021

MTZ012-013-050100-
Chouteau MT-Cascade MT-
630 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Chouteau and north central Cascade Counties through 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Great Falls, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Black Eagle, Ulm, Malmstrom Afb, Sand Coulee, Stockett,
Tracy, Vaughn, First Peoples Buffalo Jump State Park and Centerville.

This includes the following highways...
 Interstate 15 between mile markers 268 and 293.
 Highway 87 between mile markers 4 and 7.
 Highway 89 between mile markers 80 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4742 11162 4760 11159 4759 11098 4732 11103
TIME...MOT...LOC 0030Z 277DEG 29KT 4751 11152

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 4, 5:31 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Wed Aug 4 2021

MTZ044-045-050115-
Liberty MT-Toole MT-
631 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of west central Liberty
and east central Toole Counties through 715 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Shelby, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Devon and Galata.

This includes Highway 2 between mile markers 294 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4852 11170 4869 11162 4866 11118 4839 11130
TIME...MOT...LOC 0031Z 286DEG 21KT 4859 11158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMC

The radar

The Great Falls radar (KTFX), 7 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cascade

When
August 4, 5:48 PM MST
Where
Cascade County, 1.56 mi WSW of Great Falls
Measured
1 in hail
Reported by
Public
Coordinates
47.510, -111.330

Report from mping.

Hail, Cascade

When
August 4, 5:58 PM MST
Where
Cascade County, 1.4 mi W of (Gfa)malmstrom Afb
Measured
1 in hail
Reported by
ASOS
Coordinates
47.500, -111.200

ASOS reports 1 inch hail at Malmstrom Air Force Base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968513, 968514.